Missouri, 2012

Hail in Missouri, March 16, 2012

March 16, 2012 · NWS EAX · 1 event in 1 county or zone

A cold front moved across north central Missouri, during the early morning hours of March 16, 2012. One report of hail was received in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved across north central Missouri, during the early morning hours of March 16, 2012. One report of hail was received in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 15, 10:49 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 15, 10:49 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT Thu Mar 15 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Widespread shallow cumulus and mixed mid cloud has kept temperatures
a cooler than anticipated over the southwest half of the CWA. A
moist southerly flow persists within a broad warm sector that
encompasses the eastern Plains and lower Missouri River Valley.

Increasingly diffuse shortwave trough over eastern Kansas appears
too weak to overcome the stout EML present on the 12Z KTOP sounding.
SPC mesoanalysis page indicates a large area of moderate instability
(2000-3000 J/kg) and no remaining inhibition, but this does not seem
to correlate visually to satellite imagery nor modified
observational data from this morning which both suggest some CIN
remains. In fact, a recent aircraft sounding at 1955Z from KMCI
shows a significant EML base at 750mb. Although the greatest focus
will remain over the eastern Ozarks and Mid Mississippi Valley
regions in a zone of confluent low level flow, there is still at
least an isolated threat for showers and perhaps a thunderstorm
through this evening, focused along and ahead of a cloud-induced
differential heating axis over the KC metro. Otherwise, mid level
drying/subsidence will spread eastward this evening, with any rogue
shower/t-storm chance exiting the eastern CWA by midnight.

Expect generally a rinse/repeat for tomorrow with warm sector
stratus developing overnight and mixing out into a shallow Cu field
by late morning once again with highs very similar to today. A
similar tune can be expected for Saturday. Overall, however, chances
for mainly diurnal showers/storms will steadily increase later
tomorrow into Saturday as the elevated mixed layer slowly erodes.

Bookbinder

Medium Range (Sunday through Thursday)...

An active weather pattern is shaping up for the medium range as a
longwave upper trough will dig down the west coast on Sunday and
will be the focus for rounds of thunderstorms through the beginning
and into the middle of the work week. Conditions on Sunday will
continue to be some 20-25F above average as warm southerly flow will
continue to transport moist Gulf air into the region.

By Monday, models in good agreement that the broad upper level
trough will move into the Rockies as the first round of energy from
this system rounds the base of the trough and moves into the area on
the day Monday. Enough instability and uni-directional sheer will be
in place to provide for thunderstorms although it is too early to
tell if storms will be of the severe variety.

Tuesday - Thursday:
Some disagreement amongst models as to the evolution of the upper
trough as it moves into the Central Rockies. Models agree in cutting
off an upper level low in the base of the trough however solutions
differ on how far south the trough digs. The EC is the furthest
north solution, cutting off the upper low over the TX Panhandle on
Tuesday whereas the GEM digs much further south and into Northern
Mexico and then into the western TX Panhandle. The EC solution would
allow for the better potential for severe weather however all
solutions lead to a stormy day on Tuesday with thunderstorms and
heavy rainfall possible with PWAT values around 1.5" and with storm
motion basically from south to north across the area, training will
be possible. The EC/GFS take the upper low across Northern Texas on
Wednesday as another disturbance wraps around the east side of the
system continuing shower and thunderstorm chances on the day
Wednesday. Thursday models take the cut-off low from the Red River
Valley into Southern Kansas continuing the chances for showers and a
few thunderstorms on Thursday.

73

&&

.CLIMATE...

Record max temperatures and record high minimum temperatures:

Kansas City:

Day............Avg High...Avg Low...Record High....Record Max Low
Friday............55........34......79 in 1945......54 in 1945
Saturday..........56........34......82 in 1894......58 in 1894

St. Joseph:

Friday............55........31......81 in 1966......55 in 1930
Saturday..........55........32......81 in 2009......59 in 1966

&&

.AVIATION...

For the 06Z TAFs: Moisture rich lower troposphere will continue to
allow scattered mid-level clouds to prevail through the night.
Similarly to the past two nights, MVFR stratus should again build
west of the terminals and move into the terminals after 12Z. Models
again continue to point to fog development towards daybreak. Low
confidence on any reduced visibilities at the KC terminals, but will
indicate MVFR fog at St. Joseph where winds will turn light and
variable.

A near repeat performance of today will be expected on Friday as
cumulus field builds quickly by the afternoon. At this time, while
uncapped, still struggling to find a forcing mechanism to provide
enough confidence to introduce thunder into this TAF.

Dux

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 15, 8:25 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CDT THU MAR 15 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
925 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY BE POSSIBLE THROUGH THE EARLY
MORNING HOURS OF FRIDAY IN CENTRAL MISSOURI. A STRONG STORM COULD BE
POSSIBLE WITH THE PRIMARY THREAT OF MARGINALLY SEVERE HAIL.

PATCHY FOG MAY BE POSSIBLE AFTER MIDNIGHT. VISIBILITIES MAY BE
REDUCED UNDER 1 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSEASONABLY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN
PLACE THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AND SATURDAY...FOCUSED MAINLY DURING THE AFTERNOON AND
EVENING HOURS EACH DAY. THE THREAT OF ORGANIZED SEVERE WEATHER LOOKS
LOW AT THIS TIME...BUT A FEW STORMS COULD PRODUCE STRONG WINDS AND
SMALL HAIL.

A POWERFUL STORM SYSTEM WILL THEN INTENSIFY AND STALL OVER THE
REGION EARLY NEXT WEEK...SETTING THE STAGE FOR SEVERAL ROUNDS OF
THUNDERSTORMS MONDAY AND TUESDAY...WITH THE POSSIBILITY OF STORMS
LINGERING INTO MID WEEK AS WELL. CONDITIONS WILL BE FAVORABLE FOR
SEVERE THUNDERSTORMS BOTH MONDAY AND TUESDAY...WITH AN INCREASED
HEAVY RAINFALL THREAT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DUX

In the hours before

Special weather statement, Mar 15, 11:57 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 AM CDT FRI MAR 16 2012

MOZ025-032-160630-
CHARITON MO-MACON MO-
1257 AM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON AND
NORTHEASTERN CHARITON COUNTIES UNTIL 130 AM CDT...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MARCELINE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CALLAO...BEVIER AND NEW CAMBRIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3961 9263 3961 9269 3958 9270 3954 9280
      3969 9292 3970 9289 3970 9286 3973 9285
      3988 9259 3969 9243
TIME...MOT...LOC 0558Z 237DEG 14KT 3966 9276

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 175 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macon

When
March 16, 12:32 AM CST
Where
Macon County, 4 mi S of Bevier
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.692, -92.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366425.